The Poisoned Heart: A Case of Takotsubo Cardiomyopathy Induced by Carbon Monoxide Poisoning

J Emerg Med. 2021 Mar 2;S0736-4679(21)00014-7. doi: 10.1016/j.jemermed.2021.01.017. Online ahead of print.

Abstract

Background: Carbon monoxide is a common environmental toxin, and some patients present with features of cardiac injury in addition to the noxious effects of carbon monoxide poisoning. A very small fraction of those have a transient left ventricular apical ballooning syndrome or Takotsubo cardiomyopathy, both terms are used to define a syndrome that affects the systolic function of the heart. It usually presents with elevated troponin levels with or without electrocardiographic changes. Cardiac angiograms generally illustrate coronary arteries without significant obstruction.

Case report: Here we report the curious case of a 37-year-old Hispanic man brought in for carbon monoxide poisoning, but found to have significantly elevated troponin levels. Echocardiogram demonstrated decreased ejection fraction of 35%. Left heart catheterization 2 days after admission revealed patent coronary arteries, improved ejection fraction to 45%, and wall motion abnormalities plus apical ballooning compatible with Takotsubo cardiomyopathy. The case is unusual because our patient differs from the classically defined elderly, postmenopausal female demographic, and did not experience an emotional crisis that could have provoked this series of events. It is also noteworthy for the fact that the only identifiable trigger was exposure to carbon monoxide. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Carbon monoxide poisoning is a common occurrence resulting in a multitude of annual emergency department visits. Given the known toxic effects of carbon monoxide poisoning on the heart, prompt cardiac workup is important to prevent overlooking a major, although rare, manifestation of carbon monoxide exposure.

Keywords: carbon monoxide; cardiomyopathy; emergency department visit; poisoning; takotsubo.